Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 271, NWS Jackson, MS

July 8, 2004Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 8, 2004, 7:09 PM CDT for Smith County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 7:09 PM CDT (00:09 UTC)
Expired
Jul 8, 2004, 7:50 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 39 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 090009
SVRJAN
MSC129-090050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
707 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 750 PM CDT

* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF BURNS...MOVING NORTHWEST AT 
15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR POLKVILLE AT 725 PM CDT

HAIL TO THE SIZE OF NICKELS...DAMAGING WINDS AND TORRENTIAL RAIN ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE 
THE STORM PASSES.

LAT...LON 3208 8972 3206 8964 3188 8962 3222 8936
      3223 8972

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:06 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 8, 3:06 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT THU JUL 8 2004

.SHORT TERM...
REGIONAL 88D IMAGERY HAS BEEN LIT UP AGAIN THIS AFTERNOON. TWO AREAS
OF SHRA/TSRA ACTIVITY HAVE BEEN FEATURED THUS FAR. THIS FIRST OVER
MY NORTHEAST ZONES IN AREA OF GOOD LOW LEVEL THETA-E RIDGING. THIS
AREA OF SLOW MOVING TSRA HAVE DUMPED COPIOUS AMOUNTS OF RAINFALL...
WITH MANY REPORTS OF FLOODED ROADS/CARS. THE SECOND AREA IS
ASSOCIATED WITH THE SEA BREEZE FRONT MOVING INTO MY SOUTHERN ZONES.
ELSEWHERE...WIDELY SCT TSRA HAVE DEVELOPED.

TONIGHT AND FRIDAY...WILL MAKE A LAST MINUTE CALL ON POPS FOR
TONIGHT...BUT MY GUT FEELING IS THAT LOW END SCT SHOULD SUFFICE. ALL
THE ACTIVITY SHOULD DWINDLED AFTER SUNSET. WENT PERSISTENCE FOR LOW
TEMPS TONIGHT AND KEPT HIGHS NEAR SEASONAL AVERAGES NEAR 90.
CONSENSUS SUGGESTS THAT FRIDAY AFTERNOON WILL BE RATHER SIMILAR TO
TODAY. SCT SHRA/TSRA ACTIVITY SHOULD BEGIN TO ERUPT AROUND THE NOON
HOUR...OR SHORTLY THEREAFTER...WHILE THE SEA BREEZE FRONT MOVES IN
FROM THE SOUTH.  PLACED HIGHEST POPS...NEAR 50 OVER MY SOUTHWEST
ZONES TAPERING TO 30S IN THE NORTHEAST. WITH VERY LITTLE IN THE WAY
OF FLOW ALOFT...ANY ACTIVITY WILL BE SLOW TO EXIT A PARTICULAR
AREA.  KEPT HWO SILENT. MID LEVEL TEMPS WILL BEGIN TO SLOW
RISE...LAPSE RATES WILL RELAX AND INSTABILITY WILL NOT BE AS HIGH AS
THE PAST 2 OR 3 DAYS.

SATURDAY AND SUNDAY...UPPER LEVEL RIDGING WILL TAKE HOLD OF THE
AREA. WITH 500MB HEIGHTS RISING ABOVE 594 DM AND 850 MB TEMPS
APPROACHING 18C...TEMPS WILL RISE AND POPS WILL DROP. EXPECT HIGHS
IN THE MID 90S BY SUNDAY WITH ONLY A SLIGHT CHANCE OF AN AFTERNOON
SHRA OR TSRA. IN FACT...WOULD NOT BE SURPRISED TO SEE A LACK OF
CONVECTIVE ACTIVITY ON SUNDAY. DEWPOINTS WILL REMAIN IN THE 71 TO 75
RANGE THESE DAYS...RESULTING IN AFTERNOON HEAT INDICES AROUND 105.

.LONG TERM...
MED RANGE GUIDANCE IN FAIRLY GOOD AGREEMENT THIS PERIOD. UPPER LEVEL
RIDGING WILL SLOWLY SHIFT TO THE DESERT SOUTHWEST MONDAY THROUGH
WEDNESDAY. WITH 500MB HEIGHT ABOVE 592 DM AND 850 MB TEMPS HOVERING
AROUND 18C...MONDAY WILL FEATURE HIGHS IN THE MID 90S AND LOW POPS.
AS THE UPPER RIDGE SHIFTS TO THE WEST HEIGHTS WILL LAX
SOMEWHAT...BUT 850 TEMPS WILL STAY IN THE 17-18C RANGE. THUS
CONTINUED TYPICAL SUMMERTIME TEMPS IN THE 93-95 RANGE. GENERALLY
FOLLOWED THE LEAD OF ENSEMBLE GFS MOS. DEWPOINTS WILL STAY IN THE
LOWER 70S MON THRU WED...THIS WILL RESULT IN HEAT INDICES
CONSISTENTLY BETWEEN 100 AND 105.

A BIT OF UNCERTAINTY CLOUDS THE FORECAST FROM MIDWEEK ONWARD. THE
UPPER RIDGE WILL PARK ITSELF OVER THE WEST AND BEGIN TO AMPLIFY.  IN
RESPONSE...A TROUGH OVER CENTRAL/EASTERN CANADA WILL AMPLIFY AND
MOVE SOUTHEASTWARD INTO THE EASTERN CONUS. JUST HOW MUCH
AMPLIFICATION WILL TAKE PLACE IS UP TO DEBATE. THE OPS EURO...UKMET
AND GFS AGREE THAT ENOUGH AMPLIFICATION WILL TAKE PLACE TO WEAKEN
THE RIDGE OVER THE LOWER MS RIVER VALLEY WHILE KEEPING THE MAIN CORE
OF THE ENERGY OVER THE GREAT LAKES REGION.  MEANWHILE AT THE
SFC...THESE SOLUTIONS STALL A BOUNDARY TO OUR NORTH.  OVERALL THE
GFS ENSEMBLES SUPPORT THIS EVOLUTION...HOWEVER DISTINCT TIMING
DIFFERENCES ARE OFFERED. HAVE OPTED TO DECREASE HIGHS A FEW DEGREES
FOR THURSDAY AND INCREASE RAIN CHANCES DURING THE AFTERNOON/EVENING
PERIODS WED AND THUR.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON    71  91  71  92  73  /  30  40  30  20
MERIDIAN   70  91  70  93  72  /  30  40  30  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

GAGAN
Hazardous weather outlook, Jul 8, 2:15 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT THU JUL 08 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091915-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
215 PM CDT THU JUL 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH JULY 15.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 8, 3:30 PM CDT, 3 hours 39 minutes before
JANWRKLSR 0000
TTAA00 KJAN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT THU JUL 8 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            ON HIWAY 12             99.99N -999.99W
07/08/0004                   CHOCTAW            MS   UNKNOWN
 LOW WATER CROSSINGS FLOOD WATERS COVER THE RODE
Local storm report, Jul 8, 6:49 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
649 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     4 N FOREST              32.52N 89.66W
07/08/2004                   SCOTT              MS   LAW ENFORCEMENT

            SEVERAL TREES DOWN AT GRIER ROAD REPORTED BY SHERIFFS
            OFFICE.

&&

LJW
Local storm report, Jul 8, 6:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
651 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     HARPERVILLE             32.49N 89.49W
07/08/2004                   SCOTT              MS   LAW ENFORCEMENT

            SEVERAL TREES DOWN 10 MILES NORTH OF FOREST REPORTED BY
            SHERIFFS OFFICE.

&&

LJW
Local storm report, Jul 8, 7:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
702 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     BAY SPRINGS             31.98N 89.28W
07/08/2004  50 MPH           JASPER             MS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTING 50 MPH WINDS.

&&

LJW
Local storm report, Jul 8, 7:03 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
703 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             BAY SPRINGS             31.98N 89.28W
07/08/2004  0.50 INCH        JASPER             MS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTING 1/2 INCH HAIL OCCURRING.

&&

LJW
Local storm report, Jul 8, 7:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
709 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      EUPORA                  33.54N 89.28W
07/08/2004                   WEBSTER            MS   LAW ENFORCEMENT

            WATER OVER ROADS IN CITY OF EUPORA.

&&

LJW

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.